# SDR 2018FA0000004

- Difficulty date: January 5, 2018
- Submitted: January 5, 2018
- Operation: General aviation
- Aircraft: N781ND
- Make and model: Piper PA-44-180
- Aircraft serial: 4496395
- Aircraft time: 829 hours
- Engine: Lyc O360A1H6
- Engine time: 829 hours
- Propeller: Hartzl HCC2Y*
- System (JASC): 3297 · Landing Gear System Wiring
- Part: Wire Harness
- Condition: Chafed
- Location: Mlg
- Part time: 829 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: E, H

## Discrepancy

CREW WAS PREPARING FOR TAXI JUST AFTER START UP AND GOING THROUGH CHECKLIST. THE BATTERY SWITCH WAS ON BUT THE AVIONICS WAS NOT.  BOTH ENGINES WERE RUNNING AND THE HEATER WAS TURNED ON.  IMMEDIATELY ON TURNING ON THE HEATER THE NOSE GEAR RETRACTED CAUSING BOTH PROPS TO STRIKE THE GROUND.  THE AIRCRAFT WAS SECURED AND LATER MOVED TO A HANGAR FOR TROUBLESHOOTING. THE AIRCRAFT WAS PLACED ON JACKS TO SUPPORT THE AIRCRAFT BUT LEFT LOW ENOUGH SO THE WEIGHT ON WHEELS(WOW) WERE IN THE GROUND POSITION.  COULD NOT DUPLICATE THE ANOMALY. PANELS WERE REMOVED TO GAIN ACCESS TO THE K400 WOW RELAY. NO VISUAL PROBLEMS WERE NOTED.  AIRCRAFT WAS AGAIN LOWERED TO ALLOW THE WEIGHT ON WHEELS SWITCH TO BE IN THE GROUND POSITION AND THE K400 WIRE BUNDLE WAS MANIPULATED WHILE THE BATTERY WAS ON AND HEATER WAS TURNED ON AND THE GEAR SELECTOR WAS IN THE DOWN POSITION. DURING MANIPULATION,  THE GEAR BEGAN AN UNCOMMANDED RETRACTION. AN INSPECTION OF THE WIRING THAT RUNS TO THE RELAY FOUND SEVERAL WIRES CHAFED BY A SHARP METAL EDGE OF THE RELAY. ONE OF THESE WIRES WAS HEATER POWER, ANOTHER WAS G5B20 WHICH RUNS FROM THE OUTPUT OF THE RELAY TO THE GEAR UP RELAY. WHEN THESE 2 CAME IN CONTACT ALL GEAR SAFETY FEATURES WERE BYPASSED AND POWER WAS APPLIED TO THE GEAR UP RELAY FROM THE HEATER BREAKER THROUGH THE HEATER SWITCH CAUSING THE GEAR TO BEGIN RETRACTING.
